Hail, Lewis
- When
- July 21, 6:35 PM CST
- Where
- Lewis County, 2.63 mi E of Tolona
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.046, -91.701
A stationary front that extended along the Missouri/Iowa border then into north central Illinois helped to trigger several rounds of showers and thunderstorms. Some of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A stationary front that extended along the Missouri/Iowa border then into north central Illinois helped to trigger several rounds of showers and thunderstorms. Some of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 21, 5:52 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 652 PM CDT MON JUL 21 2008 .DISCUSSION... /326 PM CDT MON JUL 21 2008/ HOT AND HUMID CONDITIONS HAVE PREVAILED AGAIN TODAY AND THIS HAS RESULTED IN VERY UNSTABLE CONDITIONS ACROSS THE CWA. LATEST SPC MESOANALYSIS SHOWS SBCAPES OF 4000-5000 J/KG FROM ROUGHLY STL NWWD THROUGH NORTH CENTRAL AND NORTHWEST MO. VERY LITTLE CIN IS ALSO EVIDENT. RIGHT NOW WE ARE JUST PLAYING THE WAITING GAME FOR CONVECTIVE DEVELOPMENT. QSTNRY BNDRY DRAPPED ACROSS SOUTHERN NEBRASKA INVOF OF THE MO/IA BORDER INTO NCENTRAL IL WILL BE THE FOCUSING MECH AND EXPECT CONVECTIVE DEVELOPMENT FROM IRK NWWD INTO NW MO DURING THE NEXT 2-3HRS AS THE VERTICAL MOTION FIELD FROM THE SHRTWV TROF DIGGING THRU THE UPPER MS VLY SPREADS INTO THAT REGION. WATER VAPOR AND SATELLITE IMAGERY INDICATES THE LEADING EDGE OF THE UVV FIELD IS NEARING SW IA ATTM. GIVEN THE EXTREME CAPE AND EFFECTIVE BULK LAYER SHEAR OF 30-40 KTS AND AM EXPECTING THE ACTIVITY TO QUICKLY BECOME SEVERE AND GROW UPSCALE INTO A SEVERE FORWARD PROPAGATING MCS. THIS MCS IS THEN EXPECTED TO TRACK ESEWD ACROSS NRN MO INTO SW IL...AN AREA WHICH HAS BEEN HIGHLIGHTED VERY WELL ON THE LATEST SWODY1 MOD RISK AREA. IF THIS SYSTEM IS ANYTHING LIKE THE ONE LAST NIGHT THAT IMPACTED THE DVN AND ILX CWA...THEN DAMAGING WINDS IN EXCESS OF 70-80 MPH ARE QUITE POSSIBLE. THE UNCERTAINTY TONIGHT RESIDES SOUTH OF THE AFOREMENTIONED CORRIDOR AND THE LONGEVITY OF ALL THE ACTIVITY. LOW LEVEL FORCING AND THE SLOW SOUTHWARD MOVING FRONTAL BNDRY SUGGESTS A SERIES OF MCSS ARE NOT OUT OF THE REALM...WHILE THESE SYSTEMS ALSO TEND TO GET FURTHER SOUTH THAN WE ORIGINALLY THINK DUE TO COLD POOL PROCESSES AND ADDITIONAL DEVELOPMENT. THEREFORE HAVE MADE FEW CHANGES TO THE PREVIOUS FCST WITH FAIRLY HIGH POPS ACROSS THE NORTH HALF OF THE CWA. ALSO WE COULD SEE AN AIRMASS PULSE STORM EARLY THIS EVENING ACROSS THE ERN OZARKS WHERE A DECENT CU FIELD EXISTS AND IT IS VERY UNSTABLE. TONIGHTS ACTIVITY TO A LARGE DEGREE WILL DICTATE WHAT HAPPENS ON TUESDAY. THE SYNOPIC SCALE FRONT AND/OR OUTFLOWS WILL BE THE FOCUS FOR RENEWED DEVELOPMENT OUTSIDE OF ONGOING ACTIVITY AT DAYBREAK. BEST FEELING GIVEN A EXPECTED FRONTAL POSITION INVOF OF I-70 IS THAT THE GREATEST PROB OF PCPN WILL THEN RESIDE ACROSS THE SRN HALF OF THE CWA. MORE CLOUDS/PCPN IN ADDITION TO THE SLOWLY MOVING FRONT WILL MAKE FOR A COOLER DAY AND THE END OF THE SHORT HEAT WAVE. THE FRONT IS EXPECTED TO CONTINUE MOVING SOUTHWARD ON TUESDAY NIGHT WITH COOLER AIR INFILTRATING THE AREA AS HIGH PRESSURE BUILDS INTO THE MID MS VLY. THIS SHOULD AT LEAST TEMPORARILY SHUNT THE GREATEST PCPN CHANCES SOUTH AND SOUTHWEST OF THE CWA. BEGINNING LATE WED NIGHT AND INTO THURS AND FRI THERE ARE THEN QUESTIONS TO THE LOCATION OF SUBSEQUENT ROUNDS OF PCPN. NW FLOW SHORTWV TROFS WILL INTERACT WITH A SLOWLY LIFTING BNDRY AND RESULT IN PROBABLY SEVERAL MCS...BUT TRACKS AND LOCATIONS AMONG THE MODEL OUTPUT SHOW ALOT OF VARIABILITY. GLASS && .AVIATION... /645 PM CDT MON JUL 21 2008/ FOR THE 00Z TAFS... COLD FRONT EXTENDED FROM NORTHERN IL ACROSS NORTHERN MO INTO SOUTHERN NEB EARLY THIS EVENING. ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY AND NORTH OF THE FRONT. THUNDERSTORMS WILL MOVE SOUTHEASTWARD OVERNIGHT AHEAD OF THE FRONT. COLD FRONT WILL CLEAR THE TAF SITES BY NOON ON TUESDAY. TPS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CDT MON JUL 21 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 412 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA. THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG A FRONT NEAR THE MISSOURI AND IOWA BORDER...RAPIDLY BECOMING SEVERE AND ORGANIZING INTO A LARGE THUNDERSTORM COMPLEX. THE COMPLEX OF STORMS IS THEN EXPECTED TO MOVE SOUTHEASTWARD. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE OF GOLF BALLS ARE POSSIBLE...ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON TUESDAY AS THE COLD FRONT MOVES SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF CENTRAL AND SOUTHEAST MISSOURI TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND THEN ACROSS ALL OF THE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS MUCH OF NORTHERN MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL ILLINOIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
The St Louis radar (KLSX), 173 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
6 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Between 2 and 4 inches of rain fell in a short amount of time on already saturated soils. This caused flash flooding. Several secondary roads were flooded including Highway C, west of La Grange. Eight to twelve inches of water was flowing over Highway C.
Thunderstorm winds blew down several power lines as well as numerous tree limbs.
Thunderstorm winds blew 2 semis off of U.S. Highway 61, 3 miles south of Hannibal.
Thunderstorm winds blew down a couple of power lines and trees onto Highway 79 on the north side of Louisiana.
Numerous large tree limbs were blown down.
Numerous large tree limbs and several power lines were blown down.
Between 3 and 5 inches of rain fell in a short amount of time causing some roads to be flooded, including Route ZZ on the west side of Columbia, between I-70 and Route TT.
Thunderstorm winds caused minor damage to an outbuilding including a few broken windows. Also, numerous large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125613, 125614, 125615, 125616, 125617, 125618, 125619, 125620, 128051, 128048, 128049.